Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 28, NWS Norman, OK

June 21, 2020Jefferson County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 21, 2020, 4:53 AM CDT for Jefferson County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 4:53 AM CDT (09:53 UTC)
Expired
Jun 21, 2020, 7:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Jefferson County, OK

The radar

The Altus AFB radar (KFDR), 98 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

509 
WGUS54 KOUN 210953
FFWOUN
OKC067-211245-
/O.NEW.KOUN.FF.W.0028.200621T0953Z-200621T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
453 AM CDT Sun Jun 21 2020

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  West central Jefferson County in southern Oklahoma...

* Until 745 AM CDT.

* At 451 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain from near and southwest of Waurika to Ryan where radar 
  estimates 3 to 6 inches of rain has fallen in a short amount of 
  time this morning as of 450 AM CDT.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, streets as well as 
           other drainage and low lying areas.

* Some locations that will experience flooding include...
  Waurika, Ryan and Sugden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding. Turn around, don't drown.

&&

LAT...LON 3398 9795 3399 9795 3399 9796 3401 9797
      3399 9803 3399 9804 3411 9810 3413 9809
      3418 9801 3396 9787

FLASH FLOOD...RADAR INDICATED

$$

..speg.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 4:51 AM CDT, 2 minutes earlier.

Area forecast discussion, Jun 21, 4:51 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
451 AM CDT Sun Jun 21 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 434 AM CDT Sun Jun 21 2020

Scattered storms this morning will persist and slowly move east
across southern Oklahoma this morning and be capable of producing
widely scattered severe storms and locally heavy rainfall. Storms
in northwest Oklahoma may also persist for a while this morning,
but these storms are expected to weaken more quickly.

Although there is some potential for severe weather this morning,
the main risk will be late this afternoon and this evening as
storms develop and move into northern Oklahoma and spread south
and southeast. Atmospheric parameters will be in place to support
severe thunderstorms late this afternoon and this evening. Low-
level shear improves as low-level jet develops with 1 km shear
increasing to 30 to 40 knots by 03Z. The day one outlook by the
SPC covers the potential evolution well.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 313 AM CDT Sun Jun 21 2020

An area of showers and thunderstorms is expected to be ongoing
across portions of the area Monday morning. Showers and storms will
remain possible Monday afternoon but chances will increase again
Monday night into Tuesday morning. Some strong to severe storms will
also be possible.

NW flow aloft will continue to affect the area through at least the
middle part of the week. Showers and storms will be possible during
this time although where, when, if will be somewhat dependent on the
previous day/night's convection and the affects on the region.
However, in general, storms are expected to develop in the High
Plains due to upslope flow and at least approach and possibly move
into portions of the fa during the evening/overnight period.
Additional storms could develop in the fa during the afternoon/early
evening hours near any boundaries over the fa.

Late in the week, models begin to shift the upper weather pattern
with a trough moving across the central U.S. which will continue to
bring a chance for showers/storms to portions of the fa.

With the NW flow, clouds, and rain, temperatures are still expected
to remain around or below average for this time of year into next
weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 448 AM CDT Sun Jun 21 2020

Showers/storms will affect some TAF sites this morning. Additional
storms are expected to develop later this afternoon and move
across parts of the area this evening and overnight. Some of the
storms could produce strong and variable winds. MVFR/VFR ceilings
are expected. Winds will shift with any outflow boundaries.
Otherwise, winds will generally be from the S and SE this TAF
period. TAFs will be adjusted to current trends before being sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  91  70  88  69 /  30  60  20  80
Hobart OK         95  72  94  67 /  10  30  10  70
Wichita Falls TX  95  74  95  71 /  30  20  10  50
Gage OK           94  66  90  64 /  30  30  10  70
Ponca City OK     92  69  88  66 /  10  70  30  60
Durant OK         89  72  91  70 /  60  40  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....25
AVIATION...25
Hazardous weather outlook, Jun 21, 3:56 AM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
356 AM CDT Sun Jun 21 2020

OKZ004>048-050>052-TXZ083>090-220900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
356 AM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Severe storms are possible across the area with an Enhanced risk
across portions of northern and central Oklahoma.

Location...
The Enhanced risk is generally the area north of I-40. A Slight
risk is the area north of a line from Altus and Duncan, to Sulphur
and Coalgate Oklahoma.

Timing...
Some severe storms will be possible through 10 AM, mainly across
portions of southern Oklahoma and north Texas. Another round of
severe storms will be possible across the area late this afternoon
into tonight.

Impacts...
Up to ping pong ball size hail and wind gusts to 65 mph possible
during the morning hours.

Later today, up to baseball size hail and wind gusts to 70 mph
will be the main concerns. There is also a low chance for a
tornado, mainly across portions of northwest Oklahoma.

Locally heavy rain will also be a concern.

Discussion...
Elevated thunderstorms will continue to develop and move across
portions of the area this morning. Some of these storms could be
strong to severe. Storms are expected to decrease late this
morning and early afternoon.

Additional storms are expected to develop late this afternoon and
early evening, initially affecting portions of northern Oklahoma.
The storms will then likely develop into one or more lines that
continue to move across the area this evening and overnight.
Severe storms will be possible with large hail and strong wind
gusts the main concerns initially. Damaging winds are then
expected to become even more of a concern this evening with the
transition to one or more lines of storms.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
area should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...

Storms will be possible during the day Monday but higher chances
will be Monday evening and night. Strong to severe storms will be
possible once again with a Slight risk across much of the area.
Large hail and damaging winds will be the main concerns. Locally
heavy rain will also be possible.

Showers and thunderstorms will remain possible across at least
portions of the area through the rest of the week. Some strong to
severe storms could be possible. However, what occurs on one day
could be somewhat dependent on what occurred the previous day and
night and the impact on the airmass.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 21, 3:37 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
337 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     HAIL             1 W ANADARKO            35.06N 98.26W
06/21/2020  E1.75 INCH       CADDO              OK   PUBLIC

            MPING REPORT

&&
Local storm report, Jun 21, 3:57 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
357 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     HAIL             1 W ANADARKO            35.06N 98.26W
06/21/2020  E1.75 INCH       CADDO              OK   TRAINED SPOTTER

            SPOTTERNETWORK REPORT

&&
Special weather statement, Jun 21, 4:15 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
415 AM CDT Sun Jun 21 2020

OKZ023-210945-
Caddo OK-
415 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Caddo County Until 445 AM
CDT...

AT 410 AM CDT, a strong thunderstorm was located near Albert, moving
east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3540 9831 3538 9831 3538 9830 3519 9822
      3518 9848 3533 9855
TIME...MOT...LOC 0910Z 256DEG 11KT 3526 9844

..speg.
Special weather statement, Jun 21, 4:18 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
418 AM CDT Sun Jun 21 2020

OKZ010-011-015-017-210945-
Major OK-Woodward OK-Dewey OK-Blaine OK-
418 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Major...southeastern
Woodward...northeastern Dewey and northwestern Blaine Counties Until
445 AM CDT...

AT 414 AM CDT, strong thunderstorms were along a line extending from
4 miles northwest of Orion to 6 miles northeast of Sharon, moving
southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3598 9838 3612 9917 3639 9936 3636 9879
TIME...MOT...LOC 0914Z 318DEG 23KT 3627 9883 3635 9928

..speg.
Local storm report, Jun 21, 4:20 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     HAIL             1 SW RYAN               34.01N 97.97W
06/21/2020  E1.00 INCH       JEFFERSON          OK   TRAINED SPOTTER

            SPOTTERNETWORK REPORT

&&
Special weather statement, Jun 21, 4:47 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
447 AM CDT Sun Jun 21 2020

OKZ039-045-211015-
Stephens OK-Jefferson OK-
447 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Stephens and
northwestern Jefferson Counties Until 515 AM CDT...

AT 443 AM CDT, a strong thunderstorm was located near Comanche,
moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3422 9809 3441 9811 3448 9777 3421 9774
TIME...MOT...LOC 0943Z 265DEG 14KT 3433 9802

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:07 AM CDTSpecial Weather StatementOUNJefferson23 min
Jun 21, 1:17 AM CDTSpecial Weather StatementOUNCotton28 min
Jun 21, 1:35 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens40 min
Jun 21, 1:44 AM CDTSpecial Weather StatementOUNTillman31 min
Jun 21, 1:46 AM CDTSpecial Weather StatementOUNHarper29 min
Jun 21, 2:00 AM CDTSpecial Weather StatementOUNAlfalfa, Grant30 min
Jun 21, 2:03 AM CDTSpecial Weather StatementOUNJefferson27 min
Jun 21, 2:14 AM CDTSpecial Weather StatementOUNHarper31 min
Jun 21, 2:25 AM CDTSpecial Weather StatementOUNJefferson35 min
Jun 21, 2:26 AM CDTSpecial Weather StatementOUNCotton34 min
Jun 21, 2:39 AM CDTSpecial Weather StatementOUNJefferson36 min
Jun 21, 2:50 AM CDTSevere Thunderstorm WarningOUNJefferson40 min
Jun 21, 3:09 AM CDTSpecial Weather StatementOUNCaddo36 min
Jun 21, 3:17 AM CDTSpecial Weather StatementOUNWoodward28 min
Jun 21, 3:21 AM CDTSevere Thunderstorm WarningOUNCaddo39 min
Jun 21, 3:24 AM CDTSevere Thunderstorm WarningOUNJefferson51 min
Jun 21, 3:59 AM CDTSevere Thunderstorm WarningOUNCaddo46 min
Jun 21, 4:02 AM CDTAreal Flood AdvisoryOUNCaddo118 min
Jun 21, 4:14 AM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain, Stephens46 min
Jun 21, 4:15 AM CDTSpecial Weather StatementOUNCaddo30 min
Jun 21, 4:18 AM CDTSpecial Weather StatementOUNDewey27 min
Jun 21, 4:24 AM CDTAreal Flood AdvisoryOUNJefferson2 hr
Jun 21, 4:37 AM CDTSevere Thunderstorm WarningOUNJefferson38 min
Jun 21, 4:47 AM CDTSpecial Weather StatementOUNStephens28 min
Jun 21, 4:55 AM CDTSevere Thunderstorm WarningOUNJefferson, Stephens50 min
Jun 21, 4:57 AM CDTSevere Thunderstorm WarningOUNGrady48 min
Jun 21, 4:59 AM CDTSpecial Weather StatementOUNCaddo31 min
Jun 21, 5:28 AM CDTSpecial Weather StatementOUNMarshall32 min
Jun 21, 5:30 AM CDTSpecial Weather StatementOUNKingfisher30 min
Jun 21, 5:39 AM CDTFlash Flood WarningOUNGrady3 hr
Jun 21, 6:01 AM CDTSpecial Weather StatementOUNOklahoma29 min
Jun 21, 6:05 AM CDTSpecial Weather StatementOUNJohnston, Marshall25 min
Jun 21, 6:14 AM CDTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma46 min
Jun 21, 6:16 AM CDTSpecial Weather StatementOUNCotton29 min
Jun 21, 6:28 AM CDTSpecial Weather StatementOUNCotton32 min
Jun 21, 6:29 AM CDTSpecial Weather StatementOUNComanche31 min
Jun 21, 6:30 AM CDTSpecial Weather StatementOUNCanadian30 min
Jun 21, 6:31 AM CDTSpecial Weather StatementOUNJohnston29 min
Jun 21, 6:56 AM CDTSpecial Weather StatementOUNCleveland34 min
Jun 21, 6:58 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman47 min
Jun 21, 7:03 AM CDTSevere Thunderstorm WarningOUNComanche42 min
Jun 21, 7:12 AM CDTFlash Flood WarningOUNComanche, Cotton5 hr
Jun 21, 7:15 AM CDTAreal Flood AdvisoryOUNCarter, Johnston, Marshall3 hr
Jun 21, 7:17 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman28 min
Jun 21, 7:20 AM CDTSpecial Weather StatementOUNGarvin25 min
Jun 21, 7:23 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman39 min
Jun 21, 7:26 AM CDTSevere Thunderstorm WarningOUNGarvin26 min
Jun 21, 7:38 AM CDTSpecial Weather StatementOUNPottawatomie37 min
Jun 21, 7:46 AM CDTSpecial Weather StatementOUNCaddo29 min
Jun 21, 7:57 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Pontotoc, Pottawatomie33 min
Jun 21, 8:13 AM CDTSevere Thunderstorm WarningOUNTillman47 min
Jun 21, 8:16 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa3 hr
Jun 21, 8:18 AM CDTSpecial Weather StatementOUNComanche27 min
Jun 21, 8:35 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa25 min
Jun 21, 9:38 AM CDTRiver Flood WarningOUNCotton47 hr
Jun 21, 9:59 AM CDTSpecial Weather StatementOUNCaddo31 min
Jun 21, 6:54 PM CDTSpecial Weather StatementOUNHarper51 min

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.